# SDR CA140818015

- Difficulty date: August 14, 2014
- Submitted: March 12, 2015
- Operation: General aviation
- Engine: Wright R3350*
- Propeller: Curtis C632SB
- System (JASC): 6111 · Propeller Blade Section
- Part: Blade
- Part number: 83021C40
- Condition: Deformed
- Location: Prpoller
- Part time: 10,430 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) THE PROPELLER BLADE WAS REMOVED AND DISASSEMBLED FOR INSPECTION. THE INSPECTION REVEALED THAT THE BLADE TIP DEFORMITY WAS CAUSED BY THE FAILURE OF THE BLADE INTERNAL RUBBER CENTRE SECTION RIB. PORTIONS OF THE RIGHT SIDE TRAILING EDGE CENTRE SECTION RIB HAD SEPARATED FROM THE INTERNAL BLADE BONDING SURFACE AND MIGRATED TOWARDS THE LEADING EDGE SIDE OF THE BLADE TIP. THIS IS THE SECOND OCCURRENCE OF THIS TYPE OF AN IN-SERVICE PROPELLER BLADE RUBBER RIB FAILURE. THE FIRST OCCURRENCE WAS LOGGED IN SEPTEMBER OF 1980. CURTISS PROPELLERS WENT OUT OF BUSINESS IN 1968. FLYING TANKERS AND A-1 PROPELLER SERVICES WHERE THE OVERHAUL AUTHORITY. THROUGH CONSULTATION WITH THE COMPANY PROPELLER OVERHAUL FACILITY AND THE OVERHAUL NON DESTRUCTIVE TESTING FACILITY IT WAS DECIDED TO INCORPORATE AN ADDITION NOT BLADE X-RAY INSPECTION INTO THE OVERHAUL INSPECTION AND CERTIFICATION REQUIREMENTS. ALL PROPELLER BLADE RUBBER RIB INSTALLATION WOULD BE X-RAYED AND INSPECTED FOR EVIDENCE OF DETERIORATIONS, VOIDS, CORROSION OR SEPARATION BETWEEN RUBBER AND BONDING SURFACES. ALSO AT THAT TIME TCA COMPANY APPROVED INSPECTION CHECK SHEETS FT 1, 2, 3AND 4 WHERE CHANGED TO REFLECT THE REQUIREMENT TO VISUALLY INSPECT PROPELLER BLADE TIPS FOR ANY EVIDENCE OF DEFORMITY OR SWELLING. NO RECOMMENDATION FOR CHANGES OF INSPECTION OR X-RAY FREQUENCY AT THIS POINT IN TIME. THIS PARTICULAR MODEL PROPELLER ONLY INSTALLED ON MARTIN MARS AIRCRAFT AND SOME LOCKHEED CONSTELLATION AIRCRAFT.
